Aa
Aa
A
A
A
Close
Avatar universal

I can't live like this

I've got severe RLS 24/7 and have been taking Requip for the past several years, Mirapex before that.  It's gotten worse lately so the doctor had me go cold turkey 5 days ago.  He gave me Klonopin to take at night, but it doesn't do anything other than make me even more tired.  I managed to get 6 hours sleep on day 4, but that's it for the whole week.  The doctor says that I can't go back on the dopamines (Requip) since they have started augmentation (making the RLS worse).  If I understand correctly, that leaves narcotics or opiates.  The research I've done suggests that neither of these will work for long either.

I'm so tired I'm walking into walls.  I can't sit down or lie down, and I'm afraid I'm going to break something falling down.  I can't see how a person is supposed to live with no sleep.  I don't see any hope for the future.
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I can sure relate to what you're saying.  It's my understanding that there are very few people as bad off as you and I.  I wonder if the requip has augmented on you too.  

I've been through a terrible time the last three months, but things are looking up, I slept the last two nights.  Hope that continues.  The neurologist now has me on trazodone and clonazepam plus clonidine, all taken before bedtime.  It took me turning into a basket case in his office (and telling he was laughable) for him to start taking me seriously.  I'm seeing the hematologist next week and it looks like they will either be giving me a blood transfusion or an iron IV to get the ferritin up.  

I put together a paper for my doctor summarizing all the RLS research I've done.  I can email it to you if you like.  Let me know.  My email is ***@****.

Talk to you later friend.
Helpful - 0
Avatar universal
i didn't think anyone else in the world had this situation.  I take 1mg. requip during the day and 2 mg. requip at night along with klonopin and other sleep aids.  I just split my head open walking around the house unawares.  6 stiches and broken lamps.  I asked my doc about early onset of parkinson's.........is this what they go thru?  I haven't slept a 7 hour night in at least 8 years.  No bs.  Usually I sleep 2-4 hours.  I'm trying to get some barbituates from overseas because I'm so desperate.  Gosh, I could relate to you.
Helpful - 0
Avatar universal
Hi KatEyes,  Thank you for the info.  I am going to go camp out at the doctor's office today.  My ferritin level is down to 8 which is what's exasperating the problem.  Last time this happened (four years ago) they just gave me a couple of blood transfusions that fixed me up pretty quickly.  I've got a new doctor now, who although he is a neurologist, doesn't seem to know much about RLS.  I've gone 8 days now with only sleeping 6 hrs on two mornings.  I will ask him about the Sinemet.  Thank you so much.
Helpful - 0
Avatar universal
Surely the doctor who told you to go off the med cold turkey was not a neurologist. Going off these meds abruptly can cause neurological problems.  I did it two years ago and still have issues from it. I too have been on both of these meds and have had similar issues. Have you been on Sinemet yet? Requip and Mirapex are dopamine agonists, but Sinemet is a dopamine replacement and is best reserved for when the agonists no longer work.

SinemetCR worked for me for a few years before the side effects outweighed the decreasing benefits. It's more complicated to optimize it's effectiveness, as one is best served to consider the timing, volume and content of their meals. SinemetCR is absorbed in the small intestine, and eating a lot before taking the med delays it's time in reaching the small intestine. Also, eating anything with protein that will be absorbing at the same time as the med risks the med not being able to cross the blood brain barrier. Protein uses the same transporters and they are limited at that level - as in first come first served. Sorry, this is probably more info than you cared to have, but I didn't want to just suggest Sinemet without the helpful hint.

You are right, the options get fewer as time goes on. By the way, what is your Ferritin level? I've read it should be at least 60 for those with movement disorders, but my sleep doctor wants me to get mine up to 120 to see if it improves my RLS/PLMD.

Hope you find some relief soon. Please call a specialist ASAP and ask them if after 5 days you should go back on Requip then wean off. That's what I did after over about a week. Your case may have special considerations, but I'd ask.
Helpful - 0
Have an Answer?

You are reading content posted in the Sleep Disorders Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Healing home remedies for common ailments
Dr. Steven Park reveals 5 reasons why breathing through your nose could change your life
Want to wake up rested and refreshed?
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.